The Melnikov method and subharmonic orbits in a piecewise-smooth system

A. Granados*, S. J. Hogan, T. M. Seara

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

29 Citations (Scopus)

Abstract

We consider a two-dimensional piecewise-smooth system defined in two domains separated by a switching manifold Sigma. We assume that there exists a piecewise-defined continuous Hamiltonian that is a first integral of the system. We also suppose that the system possesses an invisible fold-fold at the origin and two heteroclinic orbits connecting two hyperbolic critical points on either side of Sigma. Finally, we assume that the region enclosed by these heteroclinic connections is fully covered by periodic orbits surrounding the origin, whose periods monotonically increase as they approach the heteroclinic connection. For a nonautonomous (T-periodic) Hamiltonian perturbation of amplitude epsilon, we rigorously prove, for every n and m relatively prime and epsilon > 0 small enough, that there exists an nT-periodic orbit impacting 2m times with the switching manifold at every period if a modified subharmonic Melnikov function possesses a simple zero. We also prove that if the orbits are discontinuous when they cross Sigma, then all these orbits exist if the relative size of epsilon > 0 with respect to the magnitude of this jump is large enough. In addition, we obtain similar conditions for the splitting of the heteroclinic connections.

Original languageEnglish
Pages (from-to)801-830
Number of pages30
JournalSIAM Journal on Applied Dynamical Systems
Volume11
Issue number3
DOIs
Publication statusPublished - 2012

Keywords

  • subharmonic orbits
  • heteroclinic connections
  • piecewise-smooth impact systems
  • Melnikov method
  • PLANAR FILIPPOV SYSTEMS
  • RIGID-BLOCK MOTION
  • HETEROCLINIC BIFURCATIONS
  • PERIODIC-ORBITS
  • ROCKING
  • DYNAMICS

Cite this